Advanced Search
MyIDEAS: Login to save this paper or follow this series

Rationality, External Norms and the Epistemic Value of Menus

Contents:

Author Info

  • BOSSERT, Walter
  • SUZUMURA, Kotaro

Abstract

Ever since Sen’s (1993, 1997) criticism on the notion of internal consistency or menu independence of choice, there exists a widespread perception that the standard revealed preference approach to the theory of rational choice has difficulties in coping with the existence of external norms, or the information a menu of choice might convey to a decision-maker, viz., the epistemic value of a menu. This paper provides a brief survey of possible responses to these criticisms of traditional rational choice theory. It is shown that a novel concept of norm-conditional rationalizability can neatly accommodate external norms within the standard framework of rationalizability theory. Furthermore, we illustrate that there are several ways of incorporating considerations regarding the epistemic value of opportunity sets into a generalized model of rational choice theory.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.cireqmontreal.com/wp-content/uploads/cahiers/10-2008-cah.pdf
Download Restriction: no

Bibliographic Info

Paper provided by Centre interuniversitaire de recherche en économie quantitative, CIREQ in its series Cahiers de recherche with number 10-2008.

as in new window
Length: 16 pages
Date of creation: 2008
Date of revision:
Handle: RePEc:mtl:montec:10-2008

Contact details of provider:
Postal: C.P. 6128, Succ. centre-ville, Montréal (PQ) H3C 3J7
Phone: (514) 343-6557
Fax: (514) 343-7221
Email:
Web page: http://www.cireq.umontreal.ca
More information through EDIRC

Related research

Keywords:

Other versions of this item:

Find related papers by JEL classification:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Kreps, David M, 1979. "A Representation Theorem for "Preference for Flexibility"," Econometrica, Econometric Society, vol. 47(3), pages 565-77, May.
  2. Kannai, Yakar & Peleg, Bezalel, 1984. "A note on the extension of an order on a set to the power set," Journal of Economic Theory, Elsevier, vol. 32(1), pages 172-175, February.
  3. Wulf Gaertner & Yongsheng Xu, 1999. "On rationalizability of choice functions: A characterization of the median," Social Choice and Welfare, Springer, vol. 16(4), pages 629-638.
  4. Barbera, S. & Bossert, W. & Pattanaik, P.K., 2001. "Ranking Sets of Objects," Cahiers de recherche 2001-02, Centre interuniversitaire de recherche en économie quantitative, CIREQ.
  5. Prasanta K. Pattanaik & Yongsheng Xu & Walter Bossert, 2000. "Choice under complete uncertainty: axiomatic characterizations of some decision rules," Economic Theory, Springer, vol. 16(2), pages 295-312.
  6. Bossert, Walter, 1989. "On the extension of preferences over a set to the power set: An axiomatic characterization of a quasi-ordering," Journal of Economic Theory, Elsevier, vol. 49(1), pages 84-92, October.
  7. Wulf Gaertner & Yongsheng Xu, 1999. "On the structure of choice under different external references," Economic Theory, Springer, vol. 14(3), pages 609-620.
  8. Sen, Amartya, 1993. "Internal Consistency of Choice," Econometrica, Econometric Society, vol. 61(3), pages 495-521, May.
  9. Barbera, Salvador & Pattanaik, Prasanta K., 1984. "Extending an order on a Set to the power set: Some remarks on Kannai and Peleg's approach," Journal of Economic Theory, Elsevier, vol. 32(1), pages 185-191, February.
  10. Bossert, Walter, 2000. "Opportunity sets and uncertain consequences1," Journal of Mathematical Economics, Elsevier, vol. 33(4), pages 475-496, May.
  11. Fishburn, Peter C., 1984. "Comment on the Kannai-Peleg impossibility theorem for extending orders," Journal of Economic Theory, Elsevier, vol. 32(1), pages 176-179, February.
  12. Walter Bossert & Yves Sprumont & Kotaro Suzumura, 2006. "Rationalizability of choice functions on general domains without full transitivity," Social Choice and Welfare, Springer, vol. 27(3), pages 435-458, December.
  13. Sen, A., 1996. "Maximisation and the Act of Choice," Papers 270, Banca Italia - Servizio di Studi.
  14. Elisabeth Naeve-Steinweg & Jörg Naeve, 2002. "Lexicographic measurement of the information contained in opportunity sets," Social Choice and Welfare, Springer, vol. 19(1), pages 155-173.
  15. Gaertner, Wulf & Xu, Yongsheng, 1997. "Optimization and external reference; a comparison of three axiomatic systems," Economics Letters, Elsevier, vol. 57(1), pages 57-62, November.
  16. Suzumura, Kataro, 1976. "Remarks on the Theory of Collective Choice," Economica, London School of Economics and Political Science, vol. 43(172), pages 381-90, November.
  17. Barbera, S. & Barrett, C. R. & Pattanaik, Prasanta K., 1984. "On some axioms for ranking sets of alternatives," Journal of Economic Theory, Elsevier, vol. 33(2), pages 301-308, August.
  18. Sen, Amartya K, 1971. "Choice Functions and Revealed Preference," Review of Economic Studies, Wiley Blackwell, vol. 38(115), pages 307-17, July.
  19. Suzumura, Kotaro, 1976. "Rational Choice and Revealed Preference," Review of Economic Studies, Wiley Blackwell, vol. 43(1), pages 149-58, February.
  20. Baigent, Nick & Gaertner, Wulf, 1996. "Never Choose the Uniquely Largest: A Characterization," Economic Theory, Springer, vol. 8(2), pages 239-49, August.
  21. Bandyopadhyay, Taradas, 1988. "Extension of an order on a set to the power set: some further observations," Mathematical Social Sciences, Elsevier, vol. 15(1), pages 81-85, February.
  22. Holzman, Ron, 1984. "An extension of Fishburn's theorem on extending orders," Journal of Economic Theory, Elsevier, vol. 32(1), pages 192-196, February.
  23. Wulf Gaertner & Yongsheng Xu, 2004. "Procedural choice," Economic Theory, Springer, vol. 24(2), pages 335-349, August.
  24. Nitzan, Shmuel I. & Pattanaik, Prasanta K., 1984. "Median-based extensions of an ordering over a set to the power set: An axiomatic characterization," Journal of Economic Theory, Elsevier, vol. 34(2), pages 252-261, December.
Full references (including those not matched with items on IDEAS)

Citations

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:mtl:montec:10-2008. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sharon BREWER).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.